Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 3, 2012Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 3, 2012, 4:35 PM EDT for Halifax County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 4:35 PM EDT (20:35 UTC)
Expired
Aug 3, 2012, 5:30 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WWUS81 KRNK 032035
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT FRI AUG 3 2012

VAZ058-032130-
HALIFAX VA-
435 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 431 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS 
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS 
THUNDERSTORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES 
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM 
APPROACHES. 

THIS STORM WILL BE NEAR RIDGEWAY AROUND 445 PM AND HALIFAX AROUND 530
PM.

LAT...LON 3666 7917 3669 7919 3686 7914 3702 7891
      3700 7889 3698 7890 3698 7888 3678 7873

$$

RB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:35 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 3, 3:35 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI AUG 3 2012

.SYNOPSIS...
SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE EAST ACROSS OUR REGION
TONIGHT INTO SATURDAY. ALOFT...A LARGE RIDGE OF HIGH PRESSURE COVERED
TEXAS...THIS RIDGE FORECAST TO EXPAND OVER THE SOUTHEAST AND THE
MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH
FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK...THE
RESULT OF AN AGGRESSIVE UPPER LEVEL TROUGH WHICH IS FORECAST TO
MOVE THROUGH THE GREAT LAKES AND OHIO VALLEY REGION SUNDAY INTO
MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...

AS OF 305 PM EDT FRIDAY...

COMPLICATED FORECAST WITH PLACEMENT OF CONVECTION THIS EVENING
INTO TONIGHT. THE LOW CLOUDS WHICH LIFTED NORTH ACROSS THE REGION
THIS MORNING ESPECIALLY ALONG THE EASTERN SLOPES OF BLUE RIDGE HAS
SLOWED THE DEVELOPMENT OF THE THUNDERSTORMS THIS AFTERNOON AND
HINDERED INSTABILITY. KFCX 88D SHOWED ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AREAS OF CONVECTION
ACROSS EASTERN KENTUCKY. THIS CONVECTION IS ASSOCIATED WITH
SHORTWAVE MOVING SLOWLY ESE. OUTFLOW AND LEFTOVER BOUNDARIES FROM
THUNDERSTORMS WILL MOVE ACROSS OUR REGION THIS EVENING INTO
TONIGHT.

CONVECTION WHICH FIRES ALONG THE UPPER LEVEL DISTURBANCE
ALONG THE CAROLINA COAST... MAY SEND AXIS OF DEEPER MOISTURE
NORTHWARD INTO OUR SE CWA INITIATING LATE AFTERNOON AND EVE
SHRA/TSRA. NAM...GFS...WRFARW-RNK AND HRRR PLACE THE HIGHEST POPS
ACROSS SOUTHWEST PORTION OF CWA THIS AFTERNOON INTO TONIGHT.

OVERALL...DEEP LAYER WINDS ACROSS THE MID ATLANTIC REGION
REMAIN WEAK...MEAN WIND LESS THAN 10 KTS. ANY DEEP CONVECTION THAT
DEVELOPS WILL BE SLOW MOVING WITH POTENTIAL OF HEAVY RAINS. TAPER
OFF POPS WITH THE LOSS OF SOLAR HEATING TONIGHT BUT HOLD ON TO SOME
ACTIVITY IN THE SOUTHWEST.

LEANED LOW TEMPERATURES TONIGHT TOWARDS THE ADJMET WITH THE IDEA OF
MORE CLOUDINESS KEEPING TEMPERATURES ELEVATED. ALSO ADD THE MENTION
OF PATCHY FOG OVERNIGHT WHICH CAN BE SHAPED TO WHERE THUNDERSTORMS
OCCUR.

DEEPER MOISTURE WILL REMAIN IN PLACE ESPECIALLY OVER THE WEST
SATURDAY. WEAKENING MID LEVEL WAVE AND OLD BOUNDARIES REMAINS ALONG
THE MOUNTAINS SATURDAY AFTERNOON DURING MAX HEATING. THE COMBINATION
OF W/NW FLOW ALOFT AND DECENT INSTABILITY WEST APPEARS TO BE A GOOD
SETUP FOR MULTICELLULAR BANDS ACROSS THE MOUNTAINS...WITH SOME OF
THIS ACTIVITY ABLE TO SPILL EAST OF THE BLUE RIDGE LATE. INCREASED
POPS AND EXTENDED CHANCES OUT EAST TO THE PIEDMONT. SHAPED TIMING
AND POPS CLOSE TO NAM. PLAYED HIGH CLOSER TO COOL MOS BECAUSE OF
CLOUD COVER WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO
AROUND 90 DEGREES IN THE SOUTHEAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EDT FRIDAY...

SCATTERED LINGERING SHOWERS AND STORMS LATE SATURDAY ARE LIKELY TO
QUICKLY DISSIPATE BY LATE EVENING AS LITTLE IN THE WAY OF ORGANIZED
FORCING IS EXPECTED IN GENERALLY SOUTHERLY FLOW. THE 12Z GFS
PRODUCES SOME CONVECTIVELY INDUCED SHORT WAVES OVER TN/KY AND TRIES
TO CONTINUE SOME ACTIVITY MOST OF THE NIGHT ACROSS THE WEST BUT FEEL
THIS IS PROBABLY OVERDONE TO LARGE DEGREE...WHEREAS NAM HAS NOTHING ACROSS
THE WEST BUT CONTINUES CONVECTION ACROSS THE FAR EAST WELL PAST
MIDNIGHT IN ASSOC WITH A VERY WEAK LEE TROUGH.  NOT SURE HOW MUCH TO
TRUST EITHER SOLUTION...BUT WILL LEAN MORE TOWARD THE GFS NOTION OF
KEEPING CHANCES GOING A LITTLE LONGER IN THE WEST...BUT WILL DROP
POPS QUICKLY AFTER MIDNIGHT.

SUNDAY APPEARS TO HAVE BETTER CHANCES...ESPECIALLY LATER IN THE DAY
OUT AHEAD OF APPROACHING FRONTAL BOUNDARY COMING OUT OF OHIO VALLEY.
SOME INCREASE IN SHEAR AND SLIGHTLY STEEPER LAPSE RATES SUGGEST A
BETTER SEVERE POTENTIAL AS WELL...WITH MORE ORGANIZED CLUSTERS
COMING OUT OF OF WV AHEAD OF FRONT. MAIN THREAT DURING THE DAY WOULD
MAINLY BE IN THE WEST. EXACT TIMING IS IN QUESTION...INCLUDING
WHETHER THERE WILL BE STORMS WELL OUT AHEAD OF FRONT DEVELOPING WITH
MAX HEATING AND OVER HIGHER TERRAIN...OR DOES IT WAIT UNTIL FRONTAL
BOUNDARY ACTUALLY ARRIVES WHICH WOULD BE MORE EVENING AND EVEN
OVERNIGHT IN THE WEST. SEVERE CHANCES MUCH LESS EAST OF THE BLUE
RIDGE GIVEN TIMING OF FRONT...BUT IF ANYTHING DEVELOPS WELL OUT
AHEAD...A FEW OF THESE STORMS COULD DRIFT INTO THE PIEDMONT LATE IN
THE DAY. IN ANY CASE...EXPECT AT LEAST MORE CLOUD COVER FROM
UPSTREAM CONVECTION TO KEEP TEMPS DOWN A BIT IN THE WEST...SO WENT
CLOSER TO COOLER MET GUIDANCE IN WEST...AND WARMER MAV IN EAST.

BOUNDARY SLOWLY DRIFTS ACROSS THE FCST AREA SUNDAY NIGHT INTO
MONDAY...AND MUCH BETTER CHANCE FOR LINGERING CONVECTION OR AT LEAST
SHOWERS MOST OF THE NIGHT SUNDAY NIGHT...AND ANY REDEVELOPMENT OF
DEEPER CONVECTION MONDAY WOULD BE ACROSS THE SOUTHEAST...AND
DEPENDENT ON ANY SMALL DEGREE OF SFC HEATING...BUT SEVERE CHANCES
SHOULD BE MUCH LOWER DUE TO LACK OF GOOD HEATING MONDAY. MONDAY
MORNING LOWS SHOULD BE PRETTY MILD WITH MOSTLY CLOUDY AND EVEN
ONGOING SHOWERS...AND MAV NUMBERS LOOK GOOD THERE WITH LOW TO MID
70S FOR MINS IN PIEDMONT AND UPPER 60S TO NEAR 70 WEST. SLIGHTLY
COOLER TEMPS FOR MONDAY...ESPECIALLY BEHIND BOUNDARY IN WEST...BUT
IN THE EAST WEVMAY NEED TO DROP TEMPS A LITTLE MORE IN THE EAST IF IT
LOOKS LIKE CLOUDS AND SHOWERS WILL NOT GIVE WAY TO ANY SUNSHINE AT
ALL DURING THE DAY MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1230 PM EDT FRIDAY...

THE WEATHER PATTERN THROUGH MUCH OF NEXT WEEK WILL BE INFLUENCED BY
BOTH A STRONG RIDGE OF WARM HIGH PRESSURE OVER MUCH OF THE COUTH
CENTRAL PORTIONS OF THE COUNTRY...AS WELL AS A DEVELOPING WEAK
TROUGH ACROSS THE NORTHEAST WITH ASSOCIATED SLOW MOVING WEAK FRONTAL
BOUNDARYS MOVING IN FROM THE NORTHWEST. THESE FEATURES WILL KEEP TEMPERATURES
NEAR SEASONABLE READINGS THROUGH THE WEEK...WITH A CONTINUING CHANCE
FOR SHOWERS AND THUNDERSTORMS ON MOST DAYS.

MORE SPECIFICALLY...THE FRONTAL BOUNDARY SLOWLY MOVING ACROSS THE
APPALACHIAN REGION ON MONDAY WILL LIKELY BE LINGERING ACROSS THE
PIEDMONT INTO MONDAY NIGHT AND TUESDAY...BEFORE WASHING OUT ACROSS
THE CAROLINAS. THERE ARE SIGNS IN SOME OF THE GUIDANCE OF A WEAK
WAVE MOVING UP FROM THE SOUTHWEST...SO WHILE EXPECTING BETTER
COVERAGE OF SHOWERS AND STORMS CLOSER TO THE FRONT IN THE EASTERN
HALF OF THE FCST AREA TUESDAY...CAN ELIMINATE CHANCES FARTHER WEST
GIVEN THIS POSSIBLE WAVE. WITH FAIRLY GOOD CLOUD COVER LIKELY...THIS
COULD BE COOLEST DAY OF THE WEEK FOR SOME AREAS. WEDNESDAY WILL HAVE
LESS OF A FOCUSING MECHANISM...BUT WITH WEAK TROUGH DEVELOPING
OVERHEAD...AND MORE SUNSHINE PROBABLE...COULD RESULT IN STEEPER
LAPSE RATES OVERALL...SO WORTH KEEPING CHC FOR SCATTERED AFTERNOON
CONVECTION. PROBABLY BETTER CHANCES ACROSS THE SOUTHEAST...IF
LINGERING CONVERGENCE WITH OLD BOUNDARY IS STILL PRESENT. BY THURS
AND FRIDAY WILL HAVE TO RELY MORE ON DAYTIME HEATING AND LINGERING
LOW LEVEL MSTR...BUT WITH WEAK TROUGH ALOFT AND NO PUSH OF DRIER AIR
EVIDENT...FEEL ITS WORTH KEEPING LOW CHC POPS. ON FRIDAY THE
INFLUENCE OF ANOTHER WEAK FRONT TO THE NORTH MAY BE ENOUGH TO
PROVIDE SLIGHTLY BETTER CHANCES...BUT BY THIS TIME THERE IS ENOUGH
DIFFERENCE IN MODEL GUIDANCE...WITH SOME HOLDING THIS FRONT OFF
UNTIL SAT OR LATER...NOT TO PUT MUCH EMPHASIS ON MUCH OF A CHANGE
BETWEEN THURS AND FRIDAY. WITH GENERALLY MORE SUN BY MID TO LATE
WEEK ONCE THE FRONT FROM EARLY IN THE WEEK GOES BY AND
WEAKENS...EXPECTING A VERY GRADUAL WARMING TREND BY LATE IN THE
WEEK...WITH PIEDMONT HIGH TEMPS REACHING BACK INTO THE LOW TO MID
90S BY LATE IN THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

LOW CLOUDS ARE MIXING OUT IN THE NRV AND ROA VALLEYS THIS AFTERNOON.
AREA OF CONVECTION TO OUR WEST MOVING EAST TOWARD THE MOUNTAINS.

MVFR CONDITIONS EXPECTED IN LOW CLOUDS AND CONVECTION THIS
AFTERNOON INTO TONIGHT. MODELS EMPHASIZE A SHRTWV MOVING INTO FAR
WRN VA/NC LATE IN THE DAY. THIS MAY PRODUCE SCT STORMS...BUT LOW
CONFIDENCE ON EXACT TIME OF IMPACT FOR ANY OF TERMINALS. WILL
MAINTAIN VCTS WITH THE BEST CHANCE EXPECTED AFTER 20Z/4PM. MEAN
WINDS ALOFT ARE 10 KTS OR LESS...SO ANY SHRA/TSRA THAT DEVELOP
WILL BE SLOW MOVING.

DEEPER MOISTURE WILL OVERTAKE THE REGION THIS WEEKEND WITH
GREATER COVERAGE OF SHOWERS AND STORMS...ESPCLY DURING THE
AFTERNOON AND EVENING EACH DAY THROUGH MONDAY. LOCAL MVFR/IFR
CONDITIONS WILL BE ASSOCIATED WITH THE MORE ORGANIZED STORMS.
OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY
OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.

A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY
MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF
THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF
DRY WEATHER AND VFR CONDITIONS FOLLOWING THE FRONTAL PASSAGE FOR
MID WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KK
SHORT TERM...SK
LONG TERM...SK
AVIATION...KK/PM
Hazardous weather outlook, Aug 3, 3:39 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT FRI AUG 3 2012

NCZ001-002-018-019-VAZ007-009>012-015-WVZ042>045-042045-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST AND SOUTHWEST
THIS AFTERNOON...AND MANY WILL PRODUCE VERY HEAVY RAINFALL AND
FREQUENT LIGHTNING. AN ISOLATED STORM OR TWO MAY BE STRONG ENOUGH
TO PRODUCE SEVERE SIZE HAIL OR DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...
MAINLY DURING THE AFTERNOON AND EVENING AND ESPECIALLY ON SUNDAY
AHEAD OF AN APPROACHING FRONT. STORMS THIS WEEKEND WILL ALSO BE
SLOW MOVING...WITH LOCALIZED HEAVY RAINFALL POSSIBLE. ANY RAINFALL
AMOUNTS OF OVER 2 INCHES IN AN HOUR WILL BE ENOUGH TO PRODUCE A
FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ013-014-016>020-022>024-032>035-043>047-058-059-
042045-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...ALTHOUGH
ISOLATED STORMS LATE THIS AFTERNOON AND EVENING COULD BE STRONG
WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...
MAINLY DURING THE AFTERNOON AND EVENING AND ESPECIALLY LATE SUNDAY
WEST OF THE BLUE RIDGE AHEAD OF AN APPROACHING FRONT. STORMS THIS
WEEKEND WILL ALSO BE SLOW MOVING...WITH LOCALIZED HEAVY RAINFALL
POSSIBLE. ANY RAINFALL AMOUNTS OF OVER 2 INCHES IN AN HOUR IN THE
MOUNTAINS...AND 3 INCHES IN AN HOUR IN THE PIEDMONT...WILL BE ENOUGH
TO PRODUCE A FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:43 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT FRI AUG 3 2012

WVZ045-031945-
GREENBRIER WV-
243 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RENICK...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

MOTORISTS ON U.S. 219 FROM JUST NORTH OF THE GREENBRIER VALLEY
AIRPORT...TO THE POCAHONTAS COUNTY LINE WILL EXPERIENCE VERY HEAVY
RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WITH THIS THUNDERSTORMS.
THIS STORM WILL BE NEAR LEONARD AROUND 250 PM...RORER AROUND 310 PM
AND BEARTOWN STATE PARK AROUND 315 PM.

LAT...LON 3811 8035 3805 8026 3804 8021 3805 8018
      3804 8016 3806 8011 3807 8000 3806 8000
      3782 8039 3811 8045 3817 8036

RAB
Special weather statement, Aug 3, 3:34 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI AUG 3 2012

VAZ044-032030-
PITTSYLVANIA VA-
334 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...INCLUDING
THE CITY OF DANVILLE...

AT 330 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL
AND SOUTHERN PITTSYLVANIA COUNTY. THE STORMS WERE LOCATED NEAR
DANVILLE...AND JUST NORTH OF KEELING. ADDITIONAL STORMS WERE
DEVELOPING NEAR CHATHAM AND DRY FORK...ALL MOVING NORTHEAST AT 15
MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3661 7953 3699 7941 3682 7915 3663 7920
      3654 7935 3654 7946

RAB
Special weather statement, Aug 3, 3:49 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI AUG 3 2012

VAZ009-032030-
SMYTH VA-
349 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY...

AT 343 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN
SMYTH COUNTY...ALONG THE WASHINGTON...SMYTH COUNTY LINE FROM JUST
NORTH OF CHILHOWIE TO SALTVILLE...MOVING NORTH AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3696 8181 3696 8176 3698 8171 3694 8169
      3693 8167 3699 8158 3678 8152 3675 8169
      3679 8170 3688 8180 3695 8182

RAB
Local storm report, Aug 3, 4:12 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 SSE RENICK            37.91N 80.35W
08/03/2012  E0.50 INCH       GREENBRIER         WV   TRAINED SPOTTER

            DIME SIZE HAIL AND SMALL BRANCHES DOWN ON COLEMAN CLIFF
            ROAD

&&

MBS
Special weather statement, Aug 3, 4:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT FRI AUG 3 2012

VAZ007-032045-
TAZEWELL VA-
419 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF RICHLANDS...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 440 PM AND AMONATE AROUND
445 PM.

LAT...LON 3724 8172 3721 8168 3721 8156 3726 8150
      3726 8149 3724 8150 3724 8152 3722 8152
      3708 8169 3714 8178

RAB
Special weather statement, Aug 3, 4:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT FRI AUG 3 2012

VAZ058-032130-
HALIFAX VA-
435 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 431 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR RIDGEWAY AROUND 445 PM AND HALIFAX AROUND 530
PM.

LAT...LON 3666 7917 3669 7919 3686 7914 3702 7891
      3700 7889 3698 7890 3698 7888 3678 7873

RB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:34 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville56 min
Aug 3, 3:49 PM EDTSpecial Weather StatementRNKSmyth41 min
Aug 3, 4:19 PM EDTSpecial Weather StatementRNKTazewell26 min
Aug 3, 5:07 PM EDTAreal Flood AdvisoryRNKTazewell5 hr
Aug 3, 5:16 PM EDTSpecial Weather StatementRNKCampbell, Halifax, Pittsylvania, City of Danville, City of Lynchburg59 min
Aug 3, 5:25 PM EDTSpecial Weather StatementRNKCity of Danville65 min
Aug 3, 5:37 PM EDTSpecial Weather StatementRNKMontgomery38 min
Aug 3, 6:19 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg41 min
Aug 3, 6:29 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte, Halifax46 min
Aug 3, 7:23 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham52 min
Aug 3, 6:50 PM EDTSpecial Weather StatementRNKRockingham55 min
Aug 3, 6:59 PM EDTFlash Flood WarningRNKRockingham3 hr
Aug 3, 7:27 PM EDTSevere Thunderstorm WarningRNKRockingham48 min
Aug 3, 2:43 PM EDTSpecial Weather StatementRNKGreenbrier62 min
Aug 3, 3:26 PM EDTAreal Flood AdvisoryRNKGreenbrier2 hr
Aug 3, 5:58 PM EDTSpecial Weather StatementRNKMercer47 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.